Texas, 2006

Hail and Damaging Wind in Texas, June 15, 2006

June 15, 2006 · NWS AMA · 4 events in 2 counties and zones

Severe thunderstorms over the south-central Texas panhandle produced hail and high winds during the early evening hours. A high wind not associated with a thunderstorm moved some heavy objects in the extreme northwest Texas panhandle during the early evening hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms over the south-central Texas panhandle produced hail and high winds during the early evening hours. A high wind not associated with a thunderstorm moved some heavy objects in the extreme northwest Texas panhandle during the early evening hours. No damage and no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 15, 2:15 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 15, 2:15 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT THU JUN 15 2006

.DISCUSSION...
TEMPS WARMED TO ABV 100 DEG F THIS AFTN ACROSS WRN ZONES.  DWPTS BLO
45 DEG F CONFINED TO WRN ZONES WHERE RED FLAG WRNG WILL REMAIN IN
EFFECT TIL 8 PM.  SCT TSTMS DVLPG OVER WRN HALF OF PNHDLS AT THIS
TIME WHERE HOT TEMPS ATTAINED AND STRONGER MID-LVL FLOW EXISTS.  WNDS
WILL DIMINISH A BIT OVERNIGHT...AND WILL INCREASE AGAIN ON FRI...
ESPECIALLY OVER EASTERN ZONES.  WESTERN ZONES WILL BE DRIER BEHIND
DRYLN...BUT PRESSURE GRADIENT DOES NOT LOOK STRONG ENOUGH TO SUPPORT
WINDS TO MEET RED FLAG CRITERION.  POTENT VORT MAX WILL CAUSE INSTBY
TO BE RELEASED ALONG/AHEAD OF DRYLN...SO HIGH CHC POPS RETAINED FOR
ERN HALF OF FCST AREA FOR FRI AFTN/NGT.  LINGERING MID-LVL MSTR BEHIND
DEPARTING MID-LVL TROF MAY SUPPORT FEW SHRA/TSTMS...SO SGLT CHC POPS
RETAINED.  NO PCPN IN FCST SUN THRU THU.  MODERATE SLY AND SELY SFC
WNDS EXPECTED TO PREVAIL SUN THRU THU...KEEPING RH VALUES FROM
CRATERING.

COCKRELL

&&

.FIRE WEATHER...
RH VALUES EXPECTED TO DROP TO 15 PCT OR BELOW OVER WRN ZONES ON FRI...
BUT WND SPEEDS EXPECTED TO DIMINISH DURING THE AFTN.  WSHFT LINE
ENTERING NWRN ZONES WILL BRING COOLER AIR AND HIGHER DWPTS BEHIND IT.
EASTERN ZONES WILL BLOW HARDER...BUT RH VALUES WILL REMAIN WELL ABOVE
RED FLAG CRITERION.

JRC

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                98  67  92  60 /  20  20  20  20
BEAVER OK                 100  70  93  62 /  20  20  50  40
BOISE CITY OK             101  62  88  57 /  30  30  20  20
BORGER TX                 101  74  95  64 /  20  20  30  30
BOYS RANCH TX             101  69  95  62 /  30  30  20  20
CANYON TX                  99  66  93  59 /  20  20  20  20
CLARENDON TX               98  71  93  62 /  10  10  40  40
DALHART TX                101  64  88  57 /  30  30  20  20
GUYMON OK                 101  67  92  60 /  30  30  30  20
HEREFORD TX               100  65  94  58 /  20  20  20  20
LIPSCOMB TX                96  71  93  62 /  20  20  50  50
PAMPA TX                   99  71  92  62 /  20  20  40  40
SHAMROCK TX                98  72  95  65 /  10  10  50  50
WELLINGTON TX              99  72  96  67 /  10  10  50  50

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 8 PM THURSDAY FOR THE FOLLOWING ZONES:
     AND CIMARRON.

TX...RED FLAG WARNING UNTIL 8 PM THURSDAY FOR THE FOLLOWING ZONES:
     DALLAM...DEAF SMITH...HARTLEY...AND OLDHAM.

&&

10/03
Hazardous weather outlook, Jun 15, 12:00 PM CST, 4 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU JUN 15 2006

OKZ001>003-TXZ001>020-161100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT THU JUN 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE PANHANDLES THROUGH
TONIGHT...WITH THE BEST CHANCE ACROSS THE NORTHWEST. THE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS...HOWEVER...STRONG GUSTY
WINDS AND LIGHTNING WILL BE THREATS WITH ANY OF THE STORMS
THAT DEVELOP.

A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON FOR THE EXTREME
WESTERN TEXAS AND OKLAHOMA PANHANDLES. LOW RELATIVE HUMIDITIES...WARM
TEMPERATURES...GUSTY WINDS AND POSSIBLE LIGHTNING WILL CAUSE AN
ELEVATED FIRE WEATHER THREAT THROUGH THIS EVENING FOR THE REMAINDER
OF THE PANHANDLES. CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT
DUE TO THE STRONGER WINDS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY NIGHT. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY GENERALLY EAST OF A
GUYMON OKLAHOMA TO AMARILLO TEXAS LINE. LARGE HAIL...DAMAGING WINDS
AND BRIEF HEAVY RAIN WILL BE POSSIBLE. THUNDERSTORMS OVER THE
WEEKEND ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME.
WEATHER CONDITIONS WILL CAUSE THE FIRE DANGER TO REMAIN HIGH
ON FRIDAY...ESPECIALLY ACROSS THE WESTERN PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

HENNIG

In the hours before

Special weather statement, Jun 15, 3:43 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
443 PM CDT THU JUN 15 2006

TXZ012-152230-
POTTER TX-
443 PM CDT THU JUN 15 2006

...STRONG THUNDERSTORM IN POTTER COUNTY...

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM FROM NORTH OF BUSHLAND TO NEAR THE
CANADIAN RIVER BRIDGE NORTH OF AMARILLO MOVING EAST AT 10 MPH.  THE
INDIVIDUAL STORMS IN THE LINE WERE MOVING NORTHEAST AT 35 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 55 MPH ARE POSSIBLE.

PEOPLE IN POTTER COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

JORDAN
Special weather statement, Jun 15, 3:46 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
446 PM CDT THU JUN 15 2006

TXZ002-152215-
SHERMAN TX-
446 PM CDT THU JUN 15 2006

...STRONG THUNDERSTORM IN NORTHWESTERN SHERMAN COUNTY...

AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF STRATFORD MOVING NORTHEAST
AT 40 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KRAMAR

The radar

The Amarillo radar (KAMA), 29 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 high wind, 1 thunderstorm wind. Local standard time, as filed.

Hail, Potter

When
June 15, 4:00 PM CST
Where
Potter County, 19 mi N of Amarillo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.483, -101.817

High Wind, Dallam

When
June 15, 4:10 PM CST
Where
Dallam forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Non-thunderstorm wind gust in Texline moved a weighted down canoe and soilfilled trash can.

Hail, Potter

When
June 15, 4:31 PM CST
Where
Potter County, 19 mi N of Amarillo
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.483, -101.817

Thunderstorm Wind, Potter

When
June 15, 4:31 PM CST
Where
Potter County, 19 mi N of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.483, -101.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517280, 5517281, 5517282, 5517283.